Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS Missoula, MT

July 1, 2008Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2008, 8:27 PM MDT for Powell County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 8:27 PM MDT (02:27 UTC)
Expired
Jul 1, 2008, 9:15 PM MDT
In force
48 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Powell County, MT

The radar

The Missoula radar (KMSX), 108 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:00 PM MDTHAIL 0.751 Nw Garrison, MTALSO REPORTED A FEW SHINGLES KNOCKED OFF ROOF DURING STORM.
Jul 1, 9:00 PM MDTHAIL 0.75Garrison, MTALSO REPORTED CONSIDERABLE PONDING ALONG ROADS WITH VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 020229
SVRMSO
MTC077-020315-
/O.NEW.KMSO.SV.W.0006.080702T0227Z-080702T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
827 PM MDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 915 PM MDT.

* AT 824 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR GARRISON...OR ABOUT 12 MILES NORTHWEST OF DEER 
LODGE...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...AVON...BROCK CREEK AND GARRISON.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS 
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN OF OVER 
ONE INCH POSSIBLE IN LESS 45 MINUTES. FOR YOUR PROTECTION...GO 
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE 
TO A WELL PROTECTED AREA.

LAT...LON 4659 11249 4648 11291 4655 11297 4678 11275
TIME...MOT...LOC 0227Z 232DEG 8KT 4653 11290

$$
KITSMILLER
2 follow-up statements
840 
WWUS55 KMSO 020259
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
857 PM MDT TUE JUL 1 2008

MTC077-020315-
/O.CON.KMSO.SV.W.0006.000000T0000Z-080702T0315Z/
POWELL MT-
857 PM MDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL POWELL COUNTY...

* AT 857 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR BROCK CREEK...OR ABOUT 13 MILES NORTH OF DEER LODGE...
  AND WAS MOVING NORTHEAST AT 9 MPH. THIS STORM HAS THE POTENTIAL
  FOR HEAVY RAIN OF OVER ONE INCH CREATING PONDING ON ROADWAYS.


LAT...LON 4659 11249 4648 11291 4655 11297 4678 11275
TIME...MOT...LOC 0257Z 232DEG 8KT 4657 11282

$$
KITSMILLER
000 
WWUS55 KMSO 020309
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
906 PM MDT TUE JUL 1 2008

MTC077-020316-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-080702T0315Z/
POWELL MT-
906 PM MDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL COUNTY EXPIRES
AT 915 PM MDT...

HEAVY RAIN AND WINDS WILL CONTINUE TO BE POSSIBLE WITH THIS 
THUNDERSTORM...BUT THE HAIL POTENTIAL HAS MOVED TO THE SOUTH.

LAT...LON 4659 11249 4648 11291 4655 11297 4678 11275
TIME...MOT...LOC 0306Z 232DEG 8KT 5714 6972

$$
KITSMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
200 PM MDT TUE JUL 1 2008

...POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS THIS
AFTERNOON AND THIS EVENING...

.DISCUSSION...AN ACTIVE WEATHER PATTERN IS IN STORE FOR THIS
AFTERNOON THROUGH TONIGHT. A WEAK UPPER LOW NOW OVER NORTHEAST
OREGON WILL MOVE SLOWLY ACROSS NORTH IDAHO AND WEST CENTRAL
MONTANA TONIGHT. THIS LOW WILL INTERACT WITH AN UNSTABLE AND
UNUSUALLY MOIST ATMOSPHERE OVER THE REGION. PRECIPITABLE WATER
VALUES ARE CURRENTLY 1.2 AT MISSOULA AND COULD CLIMB HIGHER
TODAY. THIS IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL.

IT APPEARS THE BEST INSTABILITY AND SHEAR IS PRESENT TO THE SOUTH
OF THE LOW TRACK OVER THE SOUTHERN CLEARWATERS OF IDAHO INTO
SOUTHWEST MONTANA MISSOULA SOUTH AND EAST. THIS IS THE AREA WITH
THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WITH GUSTY WINDS
AND HAIL...AND BRIEF HEAVY DOWNPOURS. THOUGH WITH A LACK OF
SUNSHINE THROUGH EARLY AFTERNOON...THE POTENTIAL MIGHT BE LOWER
THAN PREVIOUSLY THOUGHT.

TO THE NORTH OF THE LOW TRACK A WELL DEVELOPED DEFORMATION REGION
WILL LIKELY BE THE FOCUS FOR VERY SLOWLY MOVING WET THUNDERSTORMS.
THIS AREA LIES APPROXIMATELY FROM THE NORTHERN CLEARWATER
MOUNTAINS TO BETWEEN MISSOULA AND KALISPELL TO THE SWAN VALLEY. IF
THE STORMS PERSIST OVER THE SAME LOCATIONS...THEY COULD PRODUCE
WELL OVER ONE INCH OF PRECIPITATION IN A SHORT AMOUNT OF TIME.
THESE STORMS COULD ALSO PRODUCE HAIL...BUT THE WIND THREAT IS NOT
AS HIGH. THIS AREA OF CONVECTION WILL SLOWLY MOVE EAST
OVERNIGHT...BUT COULD PERSIST PAST MIDNIGHT NORTH AND EAST OF MISSOULA.

AFTER THE LOW PASSES THE AREA ON WEDNESDAY...THE WINDS ALOFT WILL
SHIFT TO THE NORTHWEST. A SURFACE HIGH PRESSURE AREA MOVING INTO
CENTRAL MONTANA FROM THE NORTH WILL TRY TO ADVANCE WESTWARD ACROSS
THE DIVIDE. THIS COULD ACT AS THE FOCUS FOR ADDITIONAL
THUNDERSTORMS ACTIVITY...MAINLY CLOSE TO THE DIVIDE.
ELSEWHERE...RESIDUAL MOISTURE AND DAYTIME HEATING WILL RESULT IN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF
WESTERN MONTANA AND NORTH CENTRAL IDAHO.

A STRONG RIDGE OF HIGH PRESSURE WILL RE-BUILD OVER THE REGION ON
THURSDAY...WARMING TEMPERATURES SIGNIFICANTLY OVER WEDNESDAY. IN
FACT...MANY VALLEY LOCATIONS WILL APPROACH THE LOW TO MID 90S ONCE
AGAIN. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON...BUT DUE TO LACKING MOISTURE AND LIFT...EXPECT THESE
SHOWERS TO REMAIN LOCKED TO THE HIGHER TERRAIN.

AS THE RIDGE RETROGRADES EASTWARD FRIDAY DUE TO A TROUGH OFF THE
BRITISH COLUMBIA COAST...THE FLOW ALOFT WILL TURN MORE
SOUTHWESTERLY. THIS WILL ALLOW UPPER LEVEL ENERGY AND A GOOD
FETCH OF MOISTURE TO RE-ENTER THE NORTHERN ROCKIES...CREATING
THUNDERSTORMS AREA WIDE. CURRENTLY EXPECT CONVECTION TO REMAIN
SCATTERED IN NATURE (CAUSING POSSIBLE PERIODIC INTERRUPTIONS TO
INDEPENDENCE DAY FESTIVITIES)...BUT THE POTENTIAL DOES EXIST FOR
SOME OF THESE STORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL.

BEYOND FRIDAY...FORECAST MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS.
ALL SHOW A TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN ROCKIES
REGION SATURDAY...BUT DIFFER ON THE STRENGTH AND DEPTH OF THIS
FEATURE. THESE DIFFERENCES IN STRENGTH COULD LEAD TO VERY DIFFERENT
CONDITIONS...ESPECIALLY CONCERNING TEMPERATURE. THUS FOR THE TIME
BEING LITTLE CHANGES HAVE BEEN MADE. IN ANY CASE...A RETURN TO
WELL ABOVE NORMAL TEMPERATURES AND FAIRLY DRY CONDITIONS IS
EXPECTED BY EARLY NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON AND EVENING ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO. SOME OF THESE STORMS ARE EXPECTED TO INTENSIFY AND
PRODUCE GUSTY WINDS AND SMALL HAIL...MAINLY ACROSS SOUTHWEST
MONTANA AFFECTING AIRFIELDS KMSO AND KBTM. ADDITIONALLY...SLOW
MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO...PERIODICALLY
LOWERING THE CEILING AND VISIBILITY. STORM INTENSITY WILL DECREASE
LATER THIS EVENING...BUT EXPECT CONVECTION TO LINGER INTO THE
MORNING HOURS...ESPECIALLY ACROSS NORTHWEST MONTANA AND ALONG THE
CONTINENTAL DIVIDE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PETRESCU
LONG TERM....VIA
AVIATION...VIA
Hazardous weather outlook, Jul 1, 2:25 PM MDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT TUE JUL 1 2008

IDZ006>010-MTZ005>007-020830-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED THIS
AFTERNOON THROUGH THE EVENING HOURS. SOME THUNDERSTORMS MAY
BECOME QUITE STRONG PRODUCING BRIEF HEAVY RAIN...HAIL AND STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER
DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-MTZ001>004-043-020830-
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY SLOW MOVING THUNDERSTORMS WITH AMPLE MOISTURE ARE ANTICIPATED
THIS AFTERNOON THROUGH TONIGHT. STORMS THAT LINGER OVER THE SAME
AREA COULD PRODUCE CONSIDERABLE RAIN IN A SHORT AMOUNT OF TIME.
HAIL IS ALSO A THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER
DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 5:04 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 SE DENT               46.59N 116.16W
07/01/2008  E0.75 INCH       CLEARWATER         ID   PUBLIC

            REPORTED HAIL BETWEEN DIME AND PENNY IN SIZE.

&&

DICKERSON
Local storm report, Jul 1, 7:52 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
752 PM MDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       15 NE LIBBY             48.54N 115.32W
07/01/2008  M1.75 INCH       LINCOLN            MT   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 1.75 INCHES OF
            PRECIPITATION IN 15 MINUTES ALONG WITH 1/2 INCH HAIL.
            STORM TOTAL PRECIPITATION WAS 1.88 INCHES.

&&

DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:43 PM MDTSevere Thunderstorm WarningMSOLincoln30 min
Jul 1, 7:02 PM MDTAreal Flood AdvisoryMSOLincoln104 min
Jul 1, 7:13 PM MDTAreal Flood AdvisoryMSOMissoula89 min
Jul 1, 9:04 PM MDTAreal Flood AdvisoryMSOFlathead96 min
Jul 1, 9:10 PM MDTSevere Thunderstorm WarningMSOGranite, Powell44 min
Jul 1, 11:56 PM MDTAreal Flood AdvisoryMSOFlathead98 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.